Alert archive / Oregon / Flood Watches in 2016
Flood Watch 7, NWS Medford, OR
NWS Medford, OR issued this flood watch at Oct 16, 2016, 3:19 PM PDT for Curry County, Oregon. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2016, 3:19 PM PDT (22:19 UTC)
- Expired
- Oct 16, 2016, 7:25 PM PDT
- In force
- 4 hr
- Issued by
- NWS Medford, OR
- Flood severity
- None
County Curry County, OR
The radar
The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WGUS66 KMFR 162219 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MEDFORD OR 319 PM PDT SUN OCT 16 2016 ORZ022-170630- /O.NEW.KMFR.FA.A.0007.161016T2219Z-161017T1200Z/ /00000.0.ET.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CURRY COUNTY COAST- INCLUDING THE CITIES OF...BROOKINGS...HARBOR 319 PM PDT SUN OCT 16 2016 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * FLOOD WATCH FOR A PORTION OF SOUTHWEST OREGON...INCLUDING THE FOLLOWING AREA...CURRY COUNTY COAST SOUTH OF GOLD BEACH. * THIS AFTERNOON THROUGH LATE TONIGHT. * EXCESSIVE RAINFALL MAY COMBINE WITH TIDAL FLOWS AND LOCAL EFFECTS TO PRODUCE HIGH WATER LEVELS ALONG THE CHETCO...WINCHUCK...PISTOL...AND OTHER COASTAL STREAMS AND RIVERS. * HIGH WATER LEVELS COULD INUNDATE AREAS ALONG LOCAL WATERWAYS...INCLUDING CAMPGROUNDS AND RECREATION AREAS. THOSE LOCATED IN THESE AREAS SHOULD FREQUENTLY MONITOR STREAM AND RIVER LEVELS AND TAKE NECESSARY PRECAUTIONS FOR POSSIBLE HIGH WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU COME ACROSS A FLOODED ROAD WAY...FIND AN ALTERNATE ROUTE. TURN AROUND...DON'T DROWN. LANDSLIDES AND DEBRIS FLOWS ARE POSSIBLE DURING THIS FLOOD EVENT. PEOPLE...STRUCTURES AND ROADS LOCATED BELOW STEEP SLOPES...IN CANYONS AND NEAR THE MOUTHS OF CANYONS MAY BE A SERIOUS RISK FROM RAPIDLY MOVING LANDSLIDES.A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ BPN
1 follow-up statement
523 WGUS66 KMFR 170225 FFAMFR FLOOD WATCH NATIONAL WEATHER SERVICE MEDFORD OR 725 PM PDT SUN OCT 16 2016 ORZ022-170330- /O.CAN.KMFR.FA.A.0007.000000T0000Z-161017T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CURRY COUNTY COAST- 725 PM PDT SUN OCT 16 2016 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF SOUTHWEST OREGON HAS BEEN CANCELLED. MODERATE TO HEAVY SHOWERS WILL CONTINUE TO MOVE THROUGH THE AREA TONIGHT...BUT STEADY HEAVY RAIN HAS ENDED...AND THE FLOODING THREAT HAS DIMINISHED. $$ WRIGHT
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flood watch went out at Oct 16, 2:37 PM PDT, 42 minutes earlier.
Area forecast discussion, Oct 16, 2:37 PM PDT, 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
237 PM PDT SUN OCT 16 2016
.DISCUSSION...We have a mix of snow and rain impacts this afternoon.
A strongly forced, convective environment with deep moisture is
bringing moderate to heavy precipitation to much of the forecast
area this afternoon. The focus of the heavy rain is in Curry,
Josephine, Western Jackson, and Southern Douglas Counties where
about 2 inches of rain has fallen in the past 6 hours. Forks of
the Illinois River have risen sharply and there have been reports
of some street flooding. An areal flood advisory continues through
the afternoon for these areas. We'll also be monitoring the
wildfire burn scar areas in Western Siskiyou County for potential
flooding concerns. Rainfall rates should begin to diminish in
these most affected areas around 6pm, and that is when we expect
impacts to diminish.
In higher elevations, generally above 5000 feet, snow will continue
to affect portions of the Cascades and Siskiyous. A Winter Weather
Advisory remains in effect at WSWMFR through early Monday morning.
Snow levels will lower tonight, and upwards of a foot of snow is
expected near Crater Lake from this afternoon through tonight, with
lesser amounts in lower mountain passes like Highways 138 and 230
near Diamond Lake, Highway 140 near Lake of the Woods, and Mount
Ashland. Snow showers are expected again tomorrow in the Cascades,
but precipitation rates should be lower, so we're not expecting as
many impacts. The next forecast shift will evaluate this and ensure
the timing on the current Winter Weather Advisory is sufficient.
Additionally, some time will be spent analyzing areas like Chemult
to ensure an advisory is not warranted there.
After another showery and cool day on Monday, another shortwave
trough will maintain the showers through Monday night. Again, the
precipitation rates and shower coverage are not expected to be as
heavy on Monday compared to today. Then, shortwave ridging will
result in a decrease in precipitation later Tuesday. Generally
warmer and drier conditions are expected Wednesday through
Saturday,with the exception being Douglas County and the coast north
of Cape Blanco where an overrunning system on Wednesday should bring
clouds and some light rain.
&&
.AVIATION...16/18Z TAF CYCLE...Moderate to heavy rain will continue
from the Cascades west through late this afternoon then expect rain
to decrease with light to moderate showers in the early evening.
Expect widespread MVFR visibilities/cigs with local IFR cigs west of
the Cascades to the coast through early evening along with
widespread mountain obscurations. For inland locations west of the
Cascades, conditions are expected to improve to VFR with areas of
MVFR cigs/vis after 01z then will increasing MVFR cigs late tonight
into Monday morning. Along the coast this evening through Monday
morning, expect continued widespread MVFR cigs/vis with local IFR
conditions.
East of the Cascades, increasing showers are expected this evening
with VFR mixed with areas of MVFR cigs. Overnight into Monday
morning, showers will decrease east of the Cascades but may continue
to see areas of MVFR cigs through at least early Monday morning.
Also expect areas of mountain obscurations through early Monday
morning east of the Cascades. -CC
Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.
&&
.MARINE...Updated 200 PM PDT Sunday, October 16, 2016...Heavy
northwest swell and residual wind seas will keep very steep and
hazardous seas in place through this afternoon. Seas will gradually
lower tonight through Monday, but will remain steep and hazardous to
small craft during this period. Additionally, isolated thunderstorms
today through Monday may produce periods of lightning and strong
gusty winds. Conditions will improve significantly my midweek, with
winds becoming north and seas becoming relatively calm by Thursday.
-BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 11 PM PDT this evening for ORZ030-031.
Winter Weather Advisory until 8 AM PDT Monday for ORZ027-028.
CA...Wind Advisory until 11 PM PDT this evening for CAZ085.
Wind Advisory until 8 PM PDT this evening for CAZ081.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 PM PDT Tuesday
for PZZ350-356-370-376.
Hazardous Seas Warning until 5 PM PDT this afternoon for
PZZ350-356-370-376.
NSK/NSK/CCIn the hours before
Local storm report, Oct 16, 12:51 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1251 PM PDT SUN OCT 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 2 E COOS BAY 43.38N 124.19W
10/16/2016 M1.66 INCH COOS OR TRAINED SPOTTER
MOST OF THE RAIN CAME BETWEEN 5 AM AND 8 AM
THIS MORNING. . THE DURATION OF THE HEAVY
RAIN EVENT WAS 24 HOURS.
&&
BSLocal storm report, Oct 16, 12:54 PM PDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1254 PM PDT SUN OCT 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY RAIN GLENDALE 42.74N 123.43W
10/16/2016 M0.99 INCH DOUGLAS OR TRAINED SPOTTER
HAS RECEIVED 3.02 INCHES OF RAIN SINCE
MIDNIGHT. LIGHT RAIN STILL OCCURRING. THERE
IS SOME STANDING WATER IN BACKYARD. THE
DURATION OF THE HEAVY RAIN EVENT WAS 2 HOURS
45 MINUTES.
&&
BSLocal storm report, Oct 16, 12:57 PM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1257 PM PDT SUN OCT 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN 4 W MERLIN 42.52N 123.50W
10/16/2016 E3.90 INCH JOSEPHINE OR TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 12:50 PM.
&&
BSLocal storm report, Oct 16, 1:04 PM PDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
104 PM PDT SUN OCT 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 2 SSW OBRIEN 42.05N 123.71W
10/16/2016 M3.01 INCH JOSEPHINE OR TRAINED SPOTTER
24 HOUR RAINFALL TOTAL ENDING AT 1 PM WAS
4.58 INCHES. THE DURATION OF THE HEAVY RAIN
EVENT WAS 13 HOURS.
&&
BSLocal storm report, Oct 16, 1:14 PM PDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
114 PM PDT SUN OCT 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM FLOOD 1 SE GRANTS PASS 42.44N 123.32W
10/16/2016 JOSEPHINE OR BROADCAST MEDIA
MILL RD. HAS SHUT DOWN DUE TO HIGH WATER ON
THE ROADS NEAR THE HOME DEPOT.
&&
BSLocal storm report, Oct 16, 1:52 PM PDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
152 PM PDT SUN OCT 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HEAVY RAIN 5 NNW WILDERVILLE 42.46N 123.49W
10/16/2016 M1.20 INCH JOSEPHINE OR TRAINED SPOTTER
. THE DURATION OF THE HEAVY RAIN EVENT WAS 3
HOURS.
&&
BSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 8:25 PM PDT | Wind Advisory | MFR | Klamath, Lake | 23 hr |
| Oct 16, 7:16 AM PDT | Special Weather Statement | MFR | Curry | 29 min |
| Oct 16, 7:25 AM PDT | Special Marine Warning | MFR | 65 min | |
| Oct 16, 8:54 AM PDT | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath | 23 hr |
| Oct 16, 10:47 AM PDT | Areal Flood Advisory | MFR | Curry, Jackson, Josephine | 3 hr |
| Oct 16, 1:42 PM PDT | Areal Flood Advisory | MFR | Curry, Douglas, Jackson, Josephine | 3 hr |
| Oct 16, 2:07 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 63 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.